Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Huntsville, AL

July 14, 2004Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 14, 2004, 4:29 PM CDT for Madison County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2004, 4:29 PM CDT (21:29 UTC)
Expired
Jul 14, 2004, 5:15 PM CDT
In force
46 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Madison County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:00 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 14, 3:00 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT WED JUL 14 2004

.DISCUSSION...
WILL BE LOOKING AT MAIN THREATS INTO THE EVENING ACROSS THE FORECAST
AREA (FA) BEING SCATTERED STRONG TO SEVERE STORMS. SVR TSRA RAPIDLY
DEVELOPING ALONG LEWP MOVING EAST AND SOUTHEAST THRU SRN MIDDLE
TENNESSEE TOWARD NORTH ALABAMA. SEVERAL REPORTS ALREADY OF HIGH
WINDS AND LARGE HAIL. WILL CONTINUE TO MENTION STRONG TO POSSIBLY
SEVERE STORMS IN EVENING ZONES FA-WIDE. MAIN THREATS WILL BE BOW
ECHO WIND DAMAGE AND SOME HAIL. EVEN THOUGH WET BULB ZERO VALUES ARE
AROUND 12,000 FEET...STRONG DOWNDRAFTS WITH THE STORMS WILL ALLOW
FOR SOME LARGE HAIL TO CONTINUE TO OCCUR. SWEAT INDICES HAVE
INCREASED TO OVER 400 ALONG WITH CAPES RANGING FROM 4-5000 J/KG
ACROSS NORTH ALABAMA AND INTO SRN MIDDLE TENNESSEE.

WILL CONTINUE WITH CURRENT TRENDING WITH FRONT MOVING INTO THE FA BY
AROUND 00Z. MODELS ARE CONTINUING TO INDICATE DECENT DRYING BEHIND
THE FRONT...WHICH I AM PROGGING TO MOVE THROUGH THE FA BETWEEN
00-06Z. SKIES SHOULD CLEAR SHORTLY AFTER BOUNDARY PASSES THROUGH AND
WILL CONTINUE WITH THE CURRENT FORECAST TRENDS INTO THURSDAY.

MODELS CONTINUE TO PULL FRONT TO ON THRU THE FA AND THIS SOLUTION IS
ACCEPTED. CURRENT FORECAST HAS A DECENT HANDLE ON ENDING PRECIP
CHANCES AFTER THIS EVENING THROUGH FRIDAY. GFS MODEL CONTINUES TO
BRING ANOTHER UPPER LEVEL SHORT WAVE AT 500 MILLIBARS THROUGH THE FA
ON SUNDAY. WITH SHORTWAVE AND PRECIP PROGGED OVER THE FA ON
SUNDAY...WILL BUMP UP POPS AT LEAST TO 30 PERCENT FA-WIDE. WILL NOT
BE MAKING MUCH CHANGES TO THE REST OF THE GOING FORECAST AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  90  67  90 /  60  10  10  10
SHOALS        71  90  68  89 /  60  10  10  10
CULLMAN       72  91  66  90 /  60  10  10  10
FAYETTEVILLE  69  88  66  89 /  60  10  10  10
FT PAYNE      71  89  65  89 /  60  10  10  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SVR TSRA WATCH ALL NORTH ALABAMA COUNTIES EXCEPT CULLMAN UNTIL
7 PM. SVR TSRA WATCH FOR CULLMAN COUNTY UNTIL 9 PM.
TN...SVR TSRA WATCH FOR LINCOLN/MOORE/FRANKLIN COUNTIES UNTIL 7 PM.

&&

TROUTMAN
Hazardous weather outlook, Jul 14, 1:00 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED JUL 14 2004

ALZ001>010-016-TNZ076-096-097-151000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY THIS EVENING
FROM THE NORTH. THE APPROACH OF THIS FRONT...ALONG WITH VERY WARM AND
UNSTABLE AIR...WILL COMBINE TO PRODUCE THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE
BETWEEN 1-2 PM FOR SOUTHERN MIDDLE TENNESSEE...AFTER 2 PM FOR THE
BORDER COUNTIES OF ALABAMA AND TENNESSEE...AND 3-5 PM FOR THE
REMAINDER OF NORTHERN ALABAMA. DAMAGING WINDS...WITH GUSTS OVER 60
MPH AND HAIL WILL BE THE MAIN SEVERE WEATHER THREATS.

ALONG WITH THE RISK OF STORMS...AFTERNOON TEMPERATURES ACROSS THE
TENNESSEE VALLEY SHOULD WARM TO THE LOWER TO MIDDLE 90S. THESE
TEMPERATURES...ALONG WITH DEWPOINTS IN THE 70S WILL PRODUCE HEAT
INDICES RANGING FROM 105 EASTERN AND CENTRAL AREAS...TO 110 NORTHWEST
ALABAMA.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

EXPECT DRY WEATHER AND SLIGHTLY LESS HUMID CONDITIONS FOR THURSDAY
AND FRIDAY. ANOTHER STORM SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS ON SATURDAY AND SUNDAY. MONDAY AND TUESDAY LOOKS
DRY AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUESTED BY THIS AFTERNOON AND EVENING.

RSB

In the hours before

Special weather statement, Jul 14, 12:00 PM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT WED JUL 14 2004

ALZ001>010-016-TNZ076-096-097-142200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1200 PM CDT WED JUL 14 2004

...HEAT INDICES 105 TO 110 ACROSS THE TENNESSEE VALLEY FOR THIS
AFTERNOON...

...A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

A VERY HUMID AIRMASS IN PLACE ACROSS THE AREA...COMBINED WITH
TEMPERATURES IN THE LOW TO MID 90S...WILL PRODUCE VERY HIGH HEAT
INDICES THIS AFTERNOON. THE MOST UNCOMFORTABLE WEATHER WILL AFFECT
NORTHWEST ALABAMA...WITH AFTERNOON TEMPERATURES MAY FEEL MORE LIKE
110 DEGREES IN SOME LOCATIONS. HEAT INDICES WILL RANGE FROM 105 TO
110 ACROSS THE REST OF THE AREA.

PERSONS ACROSS THE TENNESSEE VALLEY ARE URGED TO TAKE APPROPRIATE
PRECAUTIONS TO DEAL WITH THE HOT AND HUMID WEATHER. WHEN OUTDOORS...
AVOID PROLONGED PERIODS OF EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY.
TAKE FREQUENT REST BREAKS AND DRINK PLENTY OF NON-ALCOHOLIC
BEVERAGES.

ALSO...A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY. AS THIS
FRONT MOVES SOUTH...IT WILL INTERACT WITH THE UNSTABLE AIR ACROSS THE
AREA. THIS WILL PRODUCE CONDITIONS FAVORABLE FOR THUNDERSTORM
DEVELOPMENT. SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE...
CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MPH...AND
POSSIBLY SOME LARGE HAIL. THE BEST TIME FOR STRONGER STORMS WILL BE
FROM THE MIDDLE AFTERNOON...THROUGH THE MIDDLE EVENING HOURS.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT...
BRINGING AN END TO THE THUNDERSTORM ACTIVITY. SLIGHTLY DRIER AIR WILL
ALSO FILTER IN BEHIND THE FRONT...MAKING FOR MORE COMFORTABLE
CONDITIONS FOR THURSDAY AND FRIDAY.

FOR POTENTIAL SEVERE WEATHER INFORMATION...STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION.

RSB
Local storm report, Jul 14, 2:25 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             LYNCHBURG               35.28N 86.36W
07/14/2004  1.00 INCH        MOORE              TN   BROADCAST MEDIA

            QUARTER SIZED HAIL REPORTED IN LYNCHBURG

&&

HA
Local storm report, Jul 14, 3:31 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
331 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     FAYETTEVILLE            35.15N 86.56W
07/14/2004                   LINCOLN            TN   TRAINED SPOTTER

            LARGE TREES DOWN IN FAYETTEVILLE

&&

HA
Local storm report, Jul 14, 3:36 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
336 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     HURDLOW                 35.17N 86.34W
07/14/2004                   MOORE              TN   LAW ENFORCEMENT

            TREES DOWN AT SIMMONS HILL AND INCLINE ROAD

&&

HA
Local storm report, Jul 14, 3:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     3 W HAZEL GREEN         34.92N 86.62W
07/14/2004                   MADISON            AL   EMERGENCY MNGR

            TREES DOWN ON CHARITY LANE

&&

HA
Local storm report, Jul 14, 4:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     2 E HUNTSVILLE          34.71N 86.59W
07/14/2004                   MADISON            AL   TRAINED SPOTTER

            A FEW TREES AND POWER LINES BLOWN DOWN.

0414 PM     FLASH FLOOD      SCOTTSBORO              34.65N 86.05W
07/14/2004                   JACKSON            AL   EMERGENCY MNGR

            FLOODING OVER NUMEROUS ROADS IN SCOTTSBORO.

0415 PM     TSTM WND DMG     3 N ELKMONT             34.97N 86.98W
07/14/2004                   LIMESTONE          AL   TRAINED SPOTTER

            LARGE LIMBS DOWN AND WIND GUSTS ESTIMATED AT 60 MPH.

&&

TROUTMAN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:29 PM CDTSevere Thunderstorm WarningHUNJackson, Madison61 min
Jul 13, 11:06 PM CDTSevere Thunderstorm WarningHUNLimestone39 min
Jul 13, 11:16 PM CDTSevere Thunderstorm WarningHUNLauderdale44 min
Jul 13, 11:30 PM CDTSevere Thunderstorm WarningHUNJackson, Madison30 min
Jul 13, 11:44 PM CDTSevere Thunderstorm WarningHUNDeKalb46 min
Jul 13, 11:45 PM CDTSevere Thunderstorm WarningHUNJackson, Madison15 min
Jul 13, 11:57 PM CDTSevere Thunderstorm WarningHUNMarshall48 min
Jul 14, 3:02 PM CDTSevere Thunderstorm WarningHUNJackson43 min
Jul 14, 3:14 PM CDTSevere Thunderstorm WarningHUNMadison31 min
Jul 14, 3:25 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone50 min
Jul 14, 3:39 PM CDTSevere Thunderstorm WarningHUNJackson, Madison51 min
Jul 14, 3:53 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan67 min
Jul 14, 4:00 PM CDTTornado WarningHUNMadison30 min
Jul 14, 4:06 PM CDTFlash Flood WarningHUNJackson, Madison3 hr
Jul 14, 4:09 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall51 min
Jul 14, 4:35 PM CDTFlash Flood WarningHUNLauderdale3 hr
Jul 14, 4:53 PM CDTSevere Thunderstorm WarningHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Morgan67 min
Jul 14, 4:59 PM CDTFlash Flood WarningHUNColbert3 hr
Jul 14, 5:04 PM CDTTornado WarningHUNColbert, Lauderdale26 min
Jul 14, 5:24 PM CDTTornado WarningHUNColbert, Franklin51 min
Jul 14, 5:43 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison47 min
Jul 14, 5:58 PM CDTSevere Thunderstorm WarningHUNLawrence47 min
Jul 14, 5:59 PM CDTFlash Flood WarningHUNFranklin3 hr
Jul 14, 6:09 PM CDTTornado WarningHUNFranklin36 min
Jul 14, 6:11 PM CDTSevere Thunderstorm WarningHUNColbert34 min
Jul 14, 6:37 PM CDTSevere Thunderstorm WarningHUNColbert38 min
Jul 14, 6:49 PM CDTSevere Thunderstorm WarningHUNMarshall, Morgan41 min
Jul 13, 9:54 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore51 min
Jul 13, 10:43 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln17 min
Jul 14, 1:49 PM CDTSevere Thunderstorm WarningHUNFranklin, Moore41 min
Jul 14, 2:24 PM CDTSevere Thunderstorm WarningHUNLincoln51 min
Jul 14, 2:29 PM CDTTornado WarningHUNFranklin31 min
Jul 14, 2:41 PM CDTSevere Thunderstorm WarningHUNMoore34 min
Jul 14, 3:45 PM CDTSevere Thunderstorm WarningHUNFranklin45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.